Heparin Bleeding Due to Qualitative Platelet Dysfunction

Heiden, David; Rodvien, Robert; Mielke, Jr., C. H.
September 1979
Angiology;Sep1979, Vol. 30 Issue 9, p645
Academic Journal
On two separate occasions, a 26-year-old white woman bled from arterial puncture wounds while receiving heparin for thromboembolic disease. Bleeding time was prolonged after heparin administration at the time that she was ill and bled, and when she was re-challenged 2 years later. Heparin may produce bleeding as a result of a qualitative platelet dysfunction.


Related Articles

  • Heparin-Induced Thrombocytopenia: A Spectrum of Hemorrhage and Thrombosis--Case Presentations. Samuels, Louis E.; Shektman, Arthur; Amrom, George; DiGiovanai, Robert J.; Dupont, Jean-Rene; Kerstein, Morris D. // Vascular Surgery;Sep1992, Vol. 26 Issue 7, p596 

    Three cases of the heparin-induced thrombocytopenia syndrome are presented. Two of the patients died of thrombotic sequelae and 1 patient survived but suffered a significant bleeding complication. Several significant features are identified: (1) clinical presentation of the syndrome was apparent...

  • Enoxaparin but not unfractionated heparin causes a dose-dependent increase in plasma TGF-{beta}1 during haemodialysis: a cross-over study. Beata Naumnik; Jacek Borawski; Krystyna Pawlak; Michal Mysliwiec // Nephrology Dialysis Transplantation;May2007, Vol. 22 Issue 6, p1690 

    Background. Transforming growth factor-β1 (TGF-β1) is a multi-functional cytokine that presents as a mediator of the heparins pleiotropic action. In this cross-over study, we compared the effects of enoxaparin and unfractionated heparin (UFH) used as anticoagulants during...

  • Promotion of proinflammatory interactions between platelets and monocytes by unfractionated heparin. Harding, S. A.; Din, J. N.; Sarma, J.; Josephs, D. H.; Fox, K. A. A.; Newby, D. E. // Heart;Nov2006, Vol. 92 Issue 11, p1635 

    Objectives: To determine the in vitro effects of unfractionated heparin, fractionated heparin and direct thrombin inhibition on platelet-monocyte aggregation, and to establish the in vivo effects of unfractionated heparin and direct thrombin inhibition on platelet-monocyte aggregates in patients...

  • Heparin induced thrombocytopenia: diagnosis and management update. Ahmed, I.; Majeed, A.; Powell, R. // Postgraduate Medical Journal;Sep2007, Vol. 83 Issue 983, p575 

    Heparin-induced thrombocytopenia (HIT) is a potentially devastating immune mediated adverse drug reaction caused by the emergence of antibodies that activate platelets in the presence of heparin. Despite thrombocytopenia, bleeding is rare; rather, HIT is strongly associated with thromboembolic...

  • Thrombosis and hemorrhage in heparin-induced thrombocytopenia in seriously ill patients. Wester, Jos P. J.; Haas, Fred J. L. M.; Biesma, Douwe H.; Leusink, J. A.; Veth, Gerda // Intensive Care Medicine;Oct2004, Vol. 30 Issue 10, p1927 

    Objective: Heparin-induced thrombocytopenia (HIT) is the most common form of drug-induced immune-mediated thrombocytopenia. HIT may be aggravated by life-threatening arterial and venous thrombosis and, to a lesser extent, hemorrhagic complications. We investigated the incidence of...

  • Lack of In Vitro Cross-Reactivity Predicts Safety of Low-Molecular Weight Heparins in Heparin-Induced Thrombocytopenia. Farag, Sherif S.; Savoia, Helen; O'Malley, Cindy J.; McGrath, Katherine M. // Clinical & Applied Thrombosis/Hemostasis;Jan1997, Vol. 3 Issue 1, p58 

    Alternative anticoagulation in patients with heparin-induced thrombocytopenia (HIT) is often problematic. The relatively high cross-reactivity rate reported for the low-molecular-weight heparins (LMWH) has discouraged their use in this setting. This study has investigated the safety of using the...

  • Phlegmasia Cerulea Dolens and Its Association with Hypercoagulable States: Case Reports. Cohen, David J.; Briggs, Richard; Head, Harold D.; Acher, Charles W. // Angiology;May1989, Vol. 40 Issue 5, p498 

    Six patients who developed phlegmasia cerulea dollens are described. All patients had associated hypercoagulable states: heparin-induced thrombocytopenia (2 patients), congenital deficiency of protein C (1 patient), and antithrombin Ill deficiency (3 patients). Their clinical course and...

  • Coumarin-Induced Skin Necrosis Following Heparin-Induced Thrombocytopenia and Thrombosis. Shahak, Adi; P�s�n, Em�ke; Sz�cs, Gabriella; Rig�, J�nos; Boda, Zoltan // Angiology;Jul1996, Vol. 47 Issue 7, p725 

    A severe thrombotic thrombocytopenic status, induced by heparin in a sixty-nine-year-old woman undergoing total hip joint arthroplasty, was treated by switching the anticoagulant therapy to coumarin, which induced skin necrosis. There appeared to be a possible causal relation between the severe...

  • Bilateral Lower Extremity Gangrene Requiring Amputation Associated with Heparin-Induced Thrombocytopenia A Case Report. Dickinson, Brian P.; De Ugarte, Daniel A.; Reil, Todd D.; Beseth, Bryce D.; Lawrence, Peter F. // Vascular & Endovascular Surgery;Mar/Apr2006, Vol. 40 Issue 2, p161 

    Heparin use, both prophylactically and therapeutically, is prevalent among hospitalized patients. Patients on heparin may develop a thrombocytopenia that is self-limited. Fewer patients develop a heparin-induced thrombocytopenia that can cause severe bleeding and thrombosis owing to...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics